Minnesota, 2025Winter Weather in Minnesota, March 29 to 30, 2025
March 29 to 30, 2025 · NWS FSD · 3 events in 3 counties and zones
A strong low pressure system across western Kansas lifted northeastward into Iowa March 29-30. Given a very moist airmass and ample lift, precipitation rapidly blossomed across South Dakota and southern Minnesota during the afternoon of March 29.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system across western Kansas lifted northeastward into Iowa March 29-30. Given a very moist airmass and ample lift, precipitation rapidly blossomed across South Dakota and southern Minnesota during the afternoon of March 29. Precipitation fell mostly as rain, but transitioned to light freezing rain late in the evening and into the overnight of March 30 as temperatures dropped. Ice accumulations generally ranged from 0.1 to 0.2 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 29, 11:18 AM CST, 1 hour 12 minutes earlier. Its key messages:
- Rain, snow, and light icing is expected today. A Winter Weather Advisory has been issued for locations along and west of the James River, the highway-14 corridor, and most of southwest Minnesota. The Advisory begins at noon today for locations along and west of the James River before going into effect for all other areas at 7 pm this evening.
- Snowfall amounts between 2-5 inches is expected with isolated higher amounts possible. A light glaze of ice is also expected across most of southwest Minnesota. Rainfall amounts between a half an inch to up to about an inch is expected.
- An active pattern will persist aloft, bringing additional chances for precipitation next week. There is about a 50% chance for rain and snow Tuesday through Wednesday next week.
Area forecast discussion, Mar 29, 11:18 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1218 PM CDT Sat Mar 29 2025
.KEY MESSAGES...
- Rain, snow, and light icing is expected today. A Winter
Weather Advisory has been issued for locations along and west
of the James River, the highway-14 corridor, and most of
southwest Minnesota. The Advisory begins at noon today for
locations along and west of the James River before going into
effect for all other areas at 7 pm this evening.
- Snowfall amounts between 2-5 inches is expected with isolated
higher amounts possible. A light glaze of ice is also expected
across most of southwest Minnesota. Rainfall amounts between
a half an inch to up to about an inch is expected.
- An active pattern will persist aloft, bringing additional
chances for precipitation next week. There is about a 50%
chance for rain and snow Tuesday through Wednesday next week.
&&
.UPDATE...
Issued at 1003 AM CDT Sat Mar 29 2025
Minor changes made to the ongoing forecast. Current observation
continue to remain locked into the lower to middle 30s west of
I-29 this morning. Multiple high-resolution data sets continue
to be far too warm with the current temps, with models such as
the FV3 running nearly 7+ degrees too warm. The HRRR/RAP are
doing a slightly better job with initialization and have trended
the short term forecast in that direction. WV shows a much more
impressive upper wave than suggested by model data, with
convection blossoming over west central Nebraska.
Temperatures aloft remain the most problematic part of today
forecast, with soundings suggesting that at times we may run the
gamut of winter weather precipitation types west of I-29 later
this afternoon. There also seems to be a bit of a trend towards
a slight colder shift (1-2 degrees) in 925:850mb temperatures
in 12Z high res guidance. More concerning is the potential
instability that will advect northward, with soundings near MHE
suggesting period of convective sleet to snow. While the ground
is quite warm, if this happens then a more rapid accumulation of
snow could be possible. Have adjusted SLR to account for
several factors such as rate and ground warmth, which results in
a slight bump in snow totals upwards of 2 to 5". Higher
elevations of SW Minnesota or even areas such as the Ree Heights
or areas near Gregory could see a 6" total by time snow ends
later tonight.
For now, have expanded the winter weather advisory to fill in a
bit more areas that have potential for a rapid changeover to
sleet and snow by this evening.
&&
.DISCUSSION...
Issued at 357 AM CDT Sat Mar 29 2025
Low level stratus begins the day today as it continues to sink
southwards within the northerly flow regime. This is keeping
temperatures a bit warmer then previously forecasted in the 30s and
40s. A small area of decaying thunderstorms is present around
highway-20. These thunderstorms are sitting along the 925-850mb
elevated boundary while the mean wind is oriented parallel to this
boundary. This will result in these storms moving northeastwards
into adjacent parts of northwest Iowa this morning. No severe storms
are expected but these storms look to bring beneficial rainfall to
this area with amounts up to 0.25" to about 0.4" expected.
The storms will weaken through the morning hours, leading to a small
lull in precipitation across the area. The lull won't last long
though as a shortwave trough just east of the four corners area
ejects out of the Rocky Mountains this morning. This incoming wave
will interact with the previously mentioned elevated front and
strengthen it as the mid level low passes over the boundary. As this
wave interacts with the boundary, thermal profiles will be be
saturated so precipitation will quickly blossom across the area this
afternoon. While rain will be the predominant precipitation type (p-
type) during the initial onset, rain will quickly change over to
snow across parts of central and south central South Dakota. This
snow will be forced by the elevated boundary based mainly at 700 mb
along with strong omega (upward motion) in the dendritic growth zone
(DGZ). High temperatures are expected to reach the mid to upper 30s
and 40s, warmest across northwest Iowa. Despite highs being above
freezing, cooling temperatures during the afternoon along with wet
bulb temperatures near 32F will allow for rain to transition to
snow. Ground temperatures will be well above freezing given the very
warm temperatures from yesterday but the higher snowfall rates look
to overcome this issue. This snow will be a heavier/wet snow with
snow ratios about 8:1 to 10:1 expected. Precipitation will persist
for the rest of the afternoon hours with a gradual transition from
rain to snow for locations mainly along and west of I-29.
As temperatures continue to cool through the evening hours, thermal
profiles show that temperatures will cool faster at the surface then
aloft, creating a weak warm nose. This will result in rain
transitioning to freezing rain, mainly across southwest Minnesota
due to higher elevation in this area. Do not think that this
freezing rain will efficiently accumulate due to the previously
mentioned warm ground temperatures and higher rainfall rates. Snow
will begin exiting parts of south central and central South Dakota
during this period of time as well. Precipitation will slide
northeastwards through the evening and overnight hours as the better
dynamics associated with the wave push northeast of the forecast
area. Given the snow and freezing rain, have issued a Winter Weather
Advisory for locations along and west of the James River, the
highway-14 corridor, and most of southwest Minnesota. The Advisory
begins at noon for locations along and west of the James River
before expanding eastwards at 7 pm. The Advisory will come to an end
by 1 pm Sunday. Soundings do show saturated low level thermal
profiles late Saturday night through Sunday morning. With the better
forcing northeast of the area and the DGZ drying out, ice
accumulations could become a bit more efficient. In terms of
amounts, snowfall amounts between 2 to 4 inches is expected, with
isolated higher amounts possible, along with ice amounts of a light
glaze. Could see slightly higher ice accumulations if the
aforementioned freezing rain/drizzle becomes more efficient Sunday
morning. Rainfall amounts from a half an inch to up to about an inch
is expected.
Sunday will be a calmer since the bulk of the precipitation will be
east of the area. Light snow and freezing drizzle is possible east
of I-29 for the afternoon hours on Sunday before thermal profiles
completely dry out. Minor accumulations are also possible. Highs on
Sunday will be below average in the 30s to low 40s with lows falling
to the teens and 20s overnight.
Monday will see a break from precipitation as weaker upper level
ridging pushes through the Northern Plains. High temperatures will
begin to rebound as highs warm to the upper 30s and 40s across the
area. The break in precipitation will be a short one though as
another upper level wave will bring another chance for precipitation
to the region by Tuesday. With 850 mb temperatures hovering between
either side of 0C aloft, both rain and snow will be possible. This
potential is supported by the GFS and Euro ensembles as they show
moderate probabilities (~50% chance) for either p-type. They also
show high probabilities (70-100% chance) for exceeding a tenth of an
inch of liquid QPF. This chance for precipitation persists from
Tuesday through Wednesday before the system pulls east of the area
by Thursday. There could be additional chances for precipitation
through the end of the week but this potential is uncertain due to
medium range guidance depicting different evolutions in the upper
level pattern. High temperatures look to warm back to near
seasonable levels in the 40s, 50s, and 60s during this period of
time.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1216 PM CDT Sat Mar 29 2025
Showers are beginning to spread northward early this afternoon.
Into south central SD, we'll begin to see a rapid changeover to
snow as increased precipitation rates arrive. Through the
afternoon, occasional showers and isoloated thunderstorms will
impact most of the Tri-State area.
By early evening, colder air will transition precipitation to a
mixture of rain/snow/sleet, with snow mostly along and west of
a line from Brookings to Mitchell and Lake Andes. IFR to LIFR
ceilings and visibility will be possible.
Precipitation lift northeast by midnight, leaving IFR to LIFR
ceilings into Sunday morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 7 PM this evening to 7 AM CDT
Sunday for SDZ039-040-054>056-060-061-065.
Winter Weather Advisory until 7 AM CDT Sunday for SDZ038-050-
052-053-057>059-063-064.
MN...Winter Weather Advisory from 7 PM this evening to 1 PM CDT
Sunday for MNZ071-072-080-081-089-090.
Winter Weather Advisory from 7 PM this evening to 7 AM CDT
Sunday for MNZ097.
IA...None.
NE...None.
&&
UPDATE...Dux
DISCUSSION...Meyers
AVIATION...DuxHazardous weather outlook, Mar 29, 3:40 AM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
440 AM CDT Sat Mar 29 2025
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-300945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
440 AM CDT Sat Mar 29 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Widespread precipitation returns today with rainfall amounts between
half an inch to an inch expected. Rain looks to transition to snow
this afternoon with freezing rain possible across parts of southwest
Minnesota this evening. Snowfall amounts between 2 to 4 inches is
expected along with a light glaze of ice.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Additional chances for precipitation is possible next week though
details are uncertain at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Lincoln
- When
- March 29, 12:30 PM CST to March 30, 12:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Ice accumulated up to 0.25 inches 8 miles southeast of Hendricks.
Winter Weather, Lyon
- When
- March 29, 12:30 PM CST to March 30, 12:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Ice totaled 0.12 inches 2.1 miles southeast of Balaton.
Winter Weather, Jackson
- When
- March 29, 1:30 PM CST to March 30, 3:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Ice totaled 0.2 inches 3 miles north-northeast of Brewster.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Oklahoma, March 29 to 30, 20251 death · 1 injured · $72,000 · EF0 · 8 events
- Tornado and Flash Flooding in Louisiana, March 29 to 31, 2025$295,000 · EF2 · 10 events
- Flash Flooding and Strong Wind in Louisiana, March 29, 2025$275,000 · 13 events
- Hail and Damaging Winds in Texas, March 29 to 30, 2025$34,000 · 2 in hail · 24 events
- Hail and Damaging Winds in Oklahoma, March 29, 2025$10,000 · 3 in hail · 35 events
- Ice Storm in Wisconsin, March 29 to 30, 2025$40,000 · 2 events
- Winter Weather in Minnesota, March 29 to 30, 202530 events
- Ice Storm and Winter Storm in Wisconsin, March 29 to 30, 202519 events
- Ice Storm and Winter Weather in New York, March 29 to 30, 20257 events
- Ice Storm and Winter Storm in Wisconsin, March 29 to 30, 20257 events
- Winter Weather in South Dakota, March 29 to 30, 20255 events
- Ice Storm and Winter Storm in South Dakota, March 29 to 30, 20254 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294783, 1294784, 1294785.